Alert archive / Colorado / High Wind Watches in 2019
High Wind Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Mar 11, 2019, 3:16 PM MDT for 9 counties in Colorado. It took effect at Mar 13, 2019, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2019, 3:16 PM MDT (21:16 UTC)
- In effect from
- Mar 13, 2019, 12:00 PM MDT
- Expired
- Mar 12, 2019, 9:56 AM MDT
- In force
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Crowley County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS75 KPUB 112116 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 316 PM MDT Mon Mar 11 2019 COZ086>089-093>099-120530- /O.NEW.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 316 PM MDT Mon Mar 11 2019 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in Pueblo has issued a High Wind Watch, which is in effect from Wednesday afternoon through late Wednesday night. * LOCATION...The southeastern Plains. * CAUSE AND TIMING...A rapidly intensifying low pressure system will cause strong northerly winds from Wednesday afternoon through Thursday morning. The strong winds will continue into Thursday afternoon, but will be weaker. * WIND...Wind gusts up to 65 mph are possible. * IMPACT...Minor structural damage and the potential to overturn lighter high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
555 WWUS75 KPUB 120452 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1052 PM MDT Mon Mar 11 2019 COZ086>089-093>099-121300- /O.CON.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 1052 PM MDT Mon Mar 11 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * LOCATION...The southeastern Plains. * CAUSE AND TIMING...A rapidly intensifying low pressure system will cause strong northerly winds from Wednesday afternoon through early Thursday morning. * WIND...Wind gusts up to 70 mph are possible. * IMPACT...Damage to tree limbs and power lines will be possible. Strong cross winds capable of overturning light weight, high profile vehicles will pose hazards to those traveling on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
507 WWUS75 KPUB 121004 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 404 AM MDT Tue Mar 12 2019 COZ086>089-093>099-121815- /O.CON.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 404 AM MDT Tue Mar 12 2019 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * LOCATION...The southeastern Plains. * CAUSE AND TIMING...A rapidly intensifying low pressure system will cause strong north winds from Wednesday afternoon through early Thursday morning. * WIND...Wind gusts up to 70 mph are possible. * IMPACT...Damage to tree limbs and power lines will be possible. Strong cross winds capable of overturning light weight, high profile vehicles will pose hazards to those traveling on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
228 WWUS75 KPUB 121556 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 956 AM MDT Tue Mar 12 2019 COZ086>089-093>099-130000- /O.UPG.KPUB.HW.A.0003.190313T1800Z-190314T1200Z/ /O.NEW.KPUB.HW.W.0004.190313T1800Z-190314T1200Z/ Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- INCLUDING Pueblo, Walsenburg, Trinidad, Ordway, Olney Springs, La Junta, Rocky Ford, Branson, Kim, Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 956 AM MDT Tue Mar 12 2019 ...HIGH WIND WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM MDT THURSDAY... The National Weather Service in Pueblo has issued a High Wind Warning, which is in effect from noon Wednesday to 6 AM MDT Thursday. The High Wind Watch is no longer in effect. * LOCATION...The southeastern Plains. * CAUSE AND TIMING...A rapidly intensifying low pressure system will cause strong north winds from Wednesday afternoon through early Thursday morning. * WIND...Wind gusts up to 70 mph are possible. * IMPACT...Damage to tree limbs and power lines will be possible. Strong cross winds capable of overturning light weight, high profile vehicles will pose hazards to those traveling on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ COZ085-130000- /O.NEW.KPUB.HW.W.0004.190313T2200Z-190314T1200Z/ Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- INCLUDING Colorado Springs and Peterson AFB 956 AM MDT Tue Mar 12 2019 ...HIGH WIND WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 6 AM MDT THURSDAY... The National Weather Service in Pueblo has issued a High Wind Warning, which is in effect from 4 PM Wednesday to 6 AM MDT Thursday. * LOCATION...Southern El Paso County, including Colorado Springs. * CAUSE AND TIMING...A rapidly intensifying low pressure system will cause strong north winds from Wednesday afternoon through early Thursday morning. * WIND...Wind gusts up to 70 mph are possible. * IMPACT...Damage to tree limbs and power lines will be possible. Strong cross winds capable of overturning light weight, high profile vehicles will pose hazards to those traveling on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Mar 11, 11:20 AM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Mar 11, 11:20 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT Mon Mar 11 2019 .SHORT TERM...(Today and tonight) Issued at 444 AM MDT Mon Mar 11 2019 An upper level low will be moving southward today off coast of Baja CA. The low will then move east tonight, across northern Baja CA. Ahead of this system, a shortwave will move northeastward over CO this morning, with precip developing over the mtns and high valleys. This afternoon, the mtns and high valleys will continue to see precip, and the NAM, HRRR and GFS show precip also moving into mainly southern portions of the southeast plains, mostly south of Highway 50. This evening the NAM and GFS show a band of precip from over the southern San Luis Valley, across the Sangres and northeastward across the southeast plains. However, the exact placement of this band differs a bit over the plains and so where the heavier precip may end up is a bit in question. The mtns will have snow today, but the lower elevations will be warm enough that precip will be rain. However if the San Luis Valley gets precip this morning, it will be snow, or rain and snow mixed by late morning. Then tonight, precip in the mtns and high valleys, and areas close to the mtns will be snow, with any precip over the southeast plains being rain as temps don't get all that cold overnight. As for how much snow will fall, the models differ greatly on QPF/snow amounts over the mtns, but will lean toward the higher amounts in the NAM. Will keep some thunder in the forecast for today and early this evening, mostly over the mtns and high valleys, but also over the southern I-25 corridor this evening. .LONG TERM...(Tuesday through Sunday) Issued at 444 AM MDT Mon Mar 11 2019 ...Snow and Rain Spreading across South Central and Southeast Colorado Tuesday and Wednesday... ...Strong North to Northwest Winds expected across the Plains Wednesday... Latest models remain in good agreement with the broad synoptic scale features through the middle of the week, though do differ slightly on timing and location of a strong Spring storm system moving across the area. At any rate, there is increasing confidence that this system will be a high impact event across the Eastern Plains on Wednesday, bringing a period of snow and blowing snow to areas along the Palmer Divide, along with strong and possibly damaging winds across Southeast Plains. Tuesday-Tuesday night...Models continue to indicate deep south to southwest flow aloft across the region on Tuesday, with a strong upper low moving across the Desert Southwest early Tuesday morning. Models are also indicating mid level dry slot moving across the Southeast Plains Tuesday morning, with moisture increasing again from west to east through the afternoon and evening hours, as the upper low continues to move north and east across Western New Mexico and into Northeastern New Mexico by 12Z Wednesday. The moist southerly flow ahead of the main low will keep snow ongoing across the higher terrain, especially the Southern Mts through the day Tuesday, with rain and snow showers spreading across the high mountain valleys through the Eastern Mts Tuesday afternoon and evening, along with a showers and few possible thunderstorms across the Eastern Plains. Snow levels through Tuesday night remain at or above 9000 feet and then start to fall to between 5000-7000 feet across South Central Colorado early Wednesday morning, as colder air starts to filter into the region from the north. Additional accumulations of 5 to 10 inches will be possible across the higher elevations of the Eastern San Juan and Sangre de Cristo Mts, with 1 to 3 inches possible across rest of the higher terrain. Wednesday-Wednesday night...Vertically stacked low pressure system across Northeastern New Mexico Wednesday morning continues to lift north and east across Southwest Kansas and into North Central Kansas by Wednesday evening. This brings strong dynamic lift with rain and snow showers expected across Southeast Colorado Wednesday morning, before the main precipitation shield/trowel lifts north and east into Northeastern Colorado, and strong north to northwest winds develop on the backside of the passing system. Passing system allows for colder air to filter across the Plains with snow levels falling to between 5-6K feet Wednesday morning and afternoon. With that said, will likely see a period of rain and snow across the plains Wednesday morning, with snow and blowing snow developing along and north of the Palmer Dvd mid day Wednesday, with possible blizzard conditions through the early afternoon, as models of been consistently indicating strong gradient north to northwest winds of 20 to 40 mph, with gusts of 60 to 70 mph, developing across the Plains late Wednesday morning and persisting through Wednesday evening. The strongest winds look to be east of the I-25 Corridor through the day. The strong downslope winds will also likely diminish/end precipitation across the Southern Plains, though could see light snow continuing across the Palmer Dvd through the late afternoon and evening hours. If models remain consistent, will likely need to extend and add winter highlights across the Eastern Mts and Palmer Divide, as well as issue a high wind watch across the Plains for Wednesday. Thursday-Sunday...Strong northwest flow aloft behind the system on Thursday moderates on Friday with upper level ridging building across the Rockies into next weekend. This will keep temperatures at or below seasonal levels through the end of the work week, with isolated to scattered showers possible, especially across the higher terrain. Warmer and drier conditions for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1113 AM MDT Mon Mar 11 2019 KALS... MVFR with a few passing showers this afternoon. By early evening expect IFR/LIFR conditions to set in and last well into tomorrow morning. Some rain/snow showers likely. KCOS and KPUB.... MVFR expected through most if not all of the period. Main concern for some lower MVFR cigs will occur between 08 and 12 UTC. a few showers will likely occur. HEADS UP: Very strong winds likely on Wednesday at KCOS and KPUB...could see some heavy snow at KCOS Wed afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Tuesday for COZ066. Winter Storm Warning until 6 PM MDT Tuesday for COZ068. Winter Weather Advisory until midnight MDT Tuesday night for COZ072-074. Winter Storm Warning until midnight MDT Tuesday night for COZ073- 075. && SHORT TERM...28 LONG TERM...MW AVIATION...HODANISH
Hazardous weather outlook, Mar 11, 5:40 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 540 AM MDT Mon Mar 11 2019 COZ058>089-093>099-121145- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 540 AM MDT Mon Mar 11 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Snow will fall over the mountains and high valleys along the Continental Divide, and over the Sangre de Cristo Mountains, today and tonight, with several inches of snow expected. Pikes Peak will also see some snow, but accumulations are expected to be light. There will be a chance for some thunderstorms today and early this evening, mainly over the mountains and the southern I-25 corridor. The main threat with storms will be lightning and brief heavy precipitation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Deep and moist southerly flow, ahead of strong storm system moving across the Desert Southwest on Tuesday, will continue to bring rain and higher elevation snow to South Central and Southeast Colorado. Snow levels will remain at or above 9000 feet through Tuesday night, with additional snow accumulations of 5 to 10 inches possible across the Southern Mountains, and 1 to 3 inches possible across the rest of the higher terrain. In addition, a few embedded thunderstorms will be possible Tuesday afternoon, with the main storm threat being lightning. The strong storm system across Northeastern New Mexico early Wednesday morning is expected to lift north and east across Southwestern Kansas later Wednesday morning, and continue into North Central Kansas Wednesday night. The movement of this system will allow for widespread rain and snow to spread across the Eastern Mountains and Plains Wednesday morning. Snow levels look to fall to between 5 and 6 thousand feet through the day, leading to light to moderate accumulations across the Eastern Mountains and the Palmer Divide. In addition, strong north to northwest winds of 20 to 40 mph, with gusts in excess of 60 mph will be possible across the Southeast Plains later Wednesday morning and afternoon, leading to the potential for wind driven snow and blizzard like conditions across the Palmer Divide on Wednesday, as well as difficult driving conditions, especially on west to east oriented roadways, across Southeast Colorado. Those traveling across Southeast Colorado on Wednesday should stay abreast of latest weather forecasts. Isolated to scattered snow and rain showers will remain possible Thursday and Friday, especially over and near the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over the mountains today and tonight. 28/23
In the hours before
Local storm report, Mar 11, 9:19 AM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
919 AM MDT MON MAR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM SNOW 7 W WESTCLIFFE 38.13N 105.58W
03/11/2019 M3.0 INCH CUSTER CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:04 PM MDT | Winter Storm Watch | PUB | Custer, El Paso, Fremont, Huerfano, Pueblo, Teller | 19 hr |
| Mar 11, 4:55 PM MDT | Blizzard Warning | PUB | El Paso | 59 hr |
Nearby
High Wind Watches in Colorado, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.